As predicted, smaller rashes start appearing in skin spots that were previously clear. Small flaring blisters for now. A little itchy during sleep. Woke up to more dry skin and rash spots. Psychologically, it feels somewhat vindicating but also exhausting to deal with this.
On the bright side, other raw spots from previous days seem to heal quite well.
We are so programmed in life, in that if we take action and do ‘x’, we will get results ‘y’. We like to know we are masters of our destiny, controlling our outcomes with our input.
Yet the paradoxical cure to TSW is to give up control, let time and your natural body chemistry do it’s job. It is also true in many other key aspects in life, in that there are many things we have no control over, and sometimes the best decision is to let things run their course.
Having a good sleep (at any time) after days of interrupted sleep.
Not having your skin burn and sting in the shower.
Able to take a walk in the sun.
Imagining your healed future.
Waking up and not worrying about handling your raw oozing skin for the rest of the day.
Not feeling the constant pain from raw skin.
Able to eat at restaurants without other diners constantly staring at your skin.
Being physically able to do some chores.
Being able to move about.
Memories slightly faded, but this is as far as I can remember of my ezcema history.
Had a very bad whole body flare up when I was about 13-14. Seen many doctors, took traditional chinese medicine and what not, and they didn’t work. One day dad brought home an ointment called Dermovate (Clobetasol propionate). I used it and it cleared my flares very quickly and magically. Back then I didn’t know that was the most potent steroid available. Likewise for my dad. Ignorance was bliss, for a moment.
Skin was relatively well and fine through age 14-26, with the occasional flare ups and the occasional Dermovate usage to keep it under control. This was a period when I was highly active in sports, running and exercise. On hindsight, these activities probably kept my eczema under control.
It got worse when I started work. Had a very bad flare sometime in Jan 11. Seen the standard doctors, got prescribed topical steroids and a short dosage of oral steroids, prednidisolone. It cleared up pretty fast and I was back to “normal”, or so I thought.
Year 2012, it flared up again. This time was so much worse. The standard package of oozing, flaking, peeling, bleeding on the neck, legs etc. Looking bad, it was probably the initial stages of topical steroids withdrawal, but I didn’t know that. I needed a fix, went back to company’s doctor for the standard prescription of topical and oral steroids, and was also referred to National Skin Centre, Singapore, for consultations to dermatologists specialists. Of course, every visit ended with more topical steroids prescriptions. It was standard affair.
I had a hunch that it was the steroids that was making me sick, and i avoided them altogether. I also thought my body was detoxing itself, as my diet has gotten cleaner and better. And yet my skin got worse. It didn’t make any sense to me at all.
Mid 2012, in the midst of high workload, heavy projects, my skin condition took alot out of me physically and mentally. Sleep was non existent. And once the sleep goes, everything goes bad. I feared going to bed at night despite being tired, because of the fear of the itch, the scratching and the subsequent pain in the morning. I feared going to work, due to the constant pain that lingers on my mind. I looked forward to going back home, so I can rest and not show my pain to others. It was a path to depression, and was subsequently diagnosed as that during my skin flare.
I made the conscious decision to leave my job in 2013, as I knew I could do nothing as long as the debilitating skin condition is still present. My only goal then was to get better skinwise, so that I can function normally. Till then, skin would repeatedly flare up, ooze, flake off, get slightly better and then flare up again. It was frustrating. There were times when I used small amounts of TS to control the symptoms, not knowing about the concept of topical steroids withdrawal. I was only delaying my cure.
During this course of skin flares, I did what all sufferers did, trying everything. TCM, various moisterizers, altering my diet, vitamins, detox herbs and etc. Sometimes the skin got better. Then it invariably gets worse and flared up. It was a confusing and frustrating period. When you undergo topical steroids withdrawal and you are ignorant about it, it can be a very frustrating situation.
I chanced upon ITSAN.org at one of my lowest moments. I had just came back from a trip to japan, which I had again used Dermovate to control my skin flares because I was on a holiday and would like to travel and see the sights without any skin hassles. I noticed then that despite the use of dermovate, my skin was not getting any better during the trip. When I came back to SG and stopped the use of steroids, the burning flares returned with greater intensity.
One day I just had enough and wanted to throw the towel, and by chance I came across ITSAN.org and went through the entire website and the multiple blog links of similar sufferers.
Upon knowing what I was suffering from, my emotions were then an immediate sense of hope, knowing that I have a way out for my skin condition. Secondly, I was angry. Angry at the many skin doctors who have prescribed me topical steroids. Angry at my ignorance of my continued use of steroids to control my symptoms, something which I am completely blameless of due to not knowing. Angry at the conventional treatment of eczema from the medical community.
I felt an instant emotional connection for those sufferers when I see their pictures. The pain, the burns, the flares, and everything that goes with steroids withdrawal can ONLY be understood by those who have went through or are going through withdrawal themselves. I appreciated all the support given by friends, colleagues and outsiders who do not have TSW themselves. They say they understand, they empathise. It sounds nice to hear, but sometimes it feels really empty because they don’t really get it. But when i browse through the many blogs of sufferers, there was this emotional connection despite not knowing them at all, because the symptoms we go through are the same.
Currently, there is an immense relief and hope just by having the knowledge of TSW. There is something about it when you start to “know”. You can lean on other’s knowledge and experience to tide you through. What is unknown in the past become something predictable and more manageable in the future. I know my skin will burn, flare, ooze and flake and then heal. I know this cycle will repeat themselves. And just by “knowing” I feel so much better.
My only concern now is I do not know the extent of my future flares. I’ve been through some horrible flares in 12-13 and they were beyond what words can describe. Yet I know this is something I’ll have to dig deep and go through it. I’ll gladly exchange 1-2 years of hell for a normal functioning life in the many years I have after.
So thats my story. Officially stopping steroids at start of Oct 13 after close to 14 years of on and off usage of steroids.
I don’t hope to inspire anyone through my experience. I only hope to raise awareness and knowledge on this condition. I feel horribly sorry for those, who unknowingly because of the implicit trust we have in doctors, continue to use topical steroids to treat their “eczema”. I hope to reach out as much as I can. I hope this blog finds you well.